I was very grateul to everyone who answered my question about spikes of depression as drugs wear off. I've had a horrendous weekend and I was pinning my hopes, long term, on taking citolapram but this morning the PD nurse rang to say they'd changed thier mind and I can't take it as I take Azilect (rasagaline). I know I can't do without the Azilect because when I came off it for a month the madopar stopped working. When I asked what anti depressant I could take the nurse said the GP must find a suitable non SSRI. My GP is a trainee (qualified Dr but not fully qualified GP) who says he doesn't know what to give me. It's Alice in Wonderland territory out here. I seem to be quite sensitive to drugs and in the past have been knocked sideways by 'standard' doses. Does anyone have any recommendations?
Which anti depressant I can take with... - Parkinson's Movement
I just had an appointment with my PD doctor and told him how I had a problem sleeping. He prescribed Trazodone 50 MG tablet........Later I found out that it is in the category of antidepressents......The prescription lable intructs to take one tablet by mouth at bedtime; increasing to 2 tablets if needed for sleep.....I also take Azilect 1 MG tablet once a day......The PD doctor wrote on the prescription that it was safe to take with Azilect.
The pharmacist cautioned me about being "careful" when I take it.....I think it wasn't safe to take it at the "same time" I took the Azilect...(I take Azilect in the morning)........but to take it at bedtime was safe.
I don't know if this will help you, but that's what I was instructed to do.
Oops your doc got it wrong. Do NOT take any anti-depressant with Azilect. The newer anti's tricylic are worst of all. Can cause coma or worse. Look up Azilect through search engine. Azilect is great - I take my one a day. Thankfully I do not need anti-depresses.
Try and do without the anti-depress. The newer tricyclic ones ae the worst.
Drew which ones are these? I thought tricyclics were the older type of drug? Have I got that wrong.
Tricyclic (ssri's) are the new brain blockers - CAN be vicious if taken with azilect. I have read further down the page and people appear to be doing just that. Please go to your search engine and input "Azilect" and read the info for this great drug. I certainly would not risk coma or death in exchange for anti-dep's taken with Azilect. Prozac is one of the older anti-pres's but do not know if they are still available. If your sleeplessness is minor you could try diazapam (Valium old name). Many and varied possibilities. If your GP is a Simpson "dooooooe" change to someone who is not going to endanger you due to ignorance/laziness/boredem.
Believe me - they live among us!
You might look into Emsam patches which are selegiline, a cousin of rasagiline-azilect. I think you have to stop azilect for 10 days before trying Emsam though.
I take Azelict in the morning with Stalevo. At bedtime I take Citropram HBR 10 mg to help me sleep .
Many many thanks for all this wise advice. I have looked up research evidence and find that although in theory SSRI's are not compatible wiht Azilect, all the research shows that side effects are rare and as long as they are monitored it should be ok. It's so scary - the PD nurse - from a big teaching hospital actually suggested I ask the GP for a tricyclic! Even I knew that was a bad idea.
I find this all very confusing. Though the drug company literature says not to take SSRI's with Azilect many people do. Are the drug companies being over cautious? Azilect has been available since 2005 so hopefully soon there will be clearer information about interactions. It is interesting what Teva says reported in yogibear's post.
This is a recent report which i found interesting, hope it is useful.
HONOLULU -- April 15, 2011 -- The use of the monoamine oxidase-B inhibitor
rasagiline appears safe to use in patients with Parkinson’s disease who are
also being treated with antidepressants, researchers said here at the 63rd
Annual Meeting of the American Academy of Neurology (AAN).
“There has been concern that taking rasagiline and some antidepressants could
cause serotonin syndrome,” said Nisha Chhabria, MD, Georgetown University
Hospital, Washington, DC, on April 14.
“However, in our retrospective study we did not see evidence of a major impact
of this phenomenon,” said Dr. Chhabria. “We don’t think physicians or patients have to be concerned about using these drugs together.
Thanks Hikoi, I agree - it's completely confusing. I'm also very fed up that my PD specialist consultant at the local teaching hospital has told me not to take SSRIs but then wouldn't offer a suggestion for an alternative - just said ask your GP! I saw her this morning and, understandably having looked up her drugs bible, she was unwilling to risk prescribing anything and is going to ring the specialist . . .and so we go on, round and round in circles while Ifeel worse and worse. I had aactually seen the Honolulu study, and a few more with the same sort of results. It makes sense - I think there;s confusison between A and B inhibitors and naturally people play it safe - defensive medicine I suppose.
Hi pen1 - it's me again. OK, so you have difficulty sleeping. So why anti-depressants? you tried sleeping pills i assume? Or are there more issues here? I take mirapexin lowest dosage at night and sleep just fine. No problems with mirapexin and azilect. There can be side effect as with all drugs but a low dosage should not affect you adversely. I hope this helps - it's a minefield re meds as we are all different and the way we react to meds also different. I wish you well
I take Effexor and it helps with my depression A LOT... I don't know what I would do with out it......
My GP phoned TEVA and they told her a low dosage of Sertraline was okay to take.
Have you had your B-12 and vitamin D levels checked? If those are low it can make you feel depressed. I got off of anti-depressants by taking vitamin D-3 and using a B-12 patch. Also, are you eating small meals throughout the day. Sometimes it can be related to low blood sugar. If you have the anxiety type of depression omega 3s help with magnesium citrate, both of which have a calming effect. How about exercise? There is a lot of information out there about the positive effects on mood that any form of exercise has. I highly recommend Dr Mark Hyman's book the Ultramind Solution.
John came off resagiline to go on Citalopram, but when his mood stabilised and he was able to come off the citalopram his PD specialist said that he would be happy to try to stagger the dose of citalopram and resagiline should it be necessary to start the anti depressent again.
Don't give up, perhaps you could start by taking a staggering the two drugs and see how you get on.
I'm so grateful for all the replies and information. My GP finally got hold of my consultant yesterday and he prescribed Mirtazapine. I could go into rant about why it's taken 3 months of passing the buck between consultant and a variety of GPs for this to happen. . . It's clear from all the replies that anti-depressant use in PD is a very confused area indeed. I shall follow up the advice on vitamins too. Very many thanks to all. This is an excellent site!
Nil illegitimi carborundum Pen, you'll get it sorted!
Have you talked to your PD nurse about staggering these
two medications and have you discussed easing the fluctuations in on/off periods with changes to the PD Meds?
Just seem where you live - I'm envious.! I've been going to Cornwall to visitfamily since the 70s - love it. Anyway in answer to your question - the motor symptoms are very well controlled with my current drug regme so I'm not keen to change it - had great trouble getting it right. I'm afraid the PD nurse is just trotting out the partyline on SSRI's. Hope to havea more sensible conversation with the consultant in June - but aware that sometimes there just aren't any solutions. No one said life would be fair . . . .
I just saw my Neuro on Wednesday. She is changing the dosage on my Sinemet and added Azilect. She went over all my meds with me and used the Azilect brochure to check for possible interactions. We specifically touched on the antibiotic and antidepressant (Paxil) I'm taking. The antibiotic is a NO but the antidepressant is okay.
Try going to crazymeds.com It's a good site to go to learn about antidepressants. Interesting blogs too.
Drugs.com is a site I use a lot. they have charts for all your drugs & an interaction & side effects section you can check out. u can fill out your own drug perscriptions & the dosage for your partner/care taker on a pre-made chart. Hope it helps.
My neuro has me on Pristiq. I have been on Azilect for 6 years.
I feel your frustration! ! I was taking Ability with Prozac for depression/ anxiety and it worked so well. I had to go off of it because it should not be taken with Parkinson meds and it could cause tremors. I haven't felt right since and i,m telling you I'm getting to the point that I'm almost ready to go back on it and suffer the physical consequences rather than deal with these mental consequences. Has anyone found some depression./ anxiety med good for Parkinson people?
I still feel that Azilect is not all it's built up to be. I mean, really - how do we know if it's working or not?